Illinois, 2024Flood in Illinois, April 29, 2024
April 29, 2024 · NWS LOT · 1 event in 1 county or zone
Several hours of moderate to heavy rainfall during the night of the 28th into the morning of the 29th caused localized flooding in Tinley Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several hours of moderate to heavy rainfall during the night of the 28th into the morning of the 29th caused localized flooding in Tinley Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 29, 5:45 AM CST, 15 minutes earlier. Its key messages:
- Locally heavy rainfall may result in ponding in poor drainage areas through daybreak.
- There is a low chance (20%) for an isolated storm or two this afternoon, mainly east of I-55.
- After a break on Tuesday, a stormy pattern returns midweek along with continued unseasonably warm temperatures.
Area forecast discussion, Apr 29, 5:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
645 AM CDT Mon Apr 29 2024
.KEY MESSAGES...
- Locally heavy rainfall may result in ponding in poor drainage
areas through daybreak.
- There is a low chance (20%) for an isolated storm or two this
afternoon, mainly east of I-55.
- After a break on Tuesday, a stormy pattern returns midweek
along with continued unseasonably warm temperatures.
&&
.DISCUSSION...
Issued at 322 AM CDT Mon Apr 29 2024
Through Tuesday:
GOES water vapor imagery early this morning depicts a sprawling
low pressure system currently centered over southwest Minnesota
with showers extending southeast along the warm front into
southeast Wisconsin. Out ahead of the trailing cold front an
expansive area of showers and isolated embedded thunderstorms
continue in the warm sector extending from northern Illinois
down through southeast Missouri along the western and northern
edge of a 40-50kt low-level jet well ahead of the trailing cold
front. Current RAP mesoanalysis highlights that marginal mid-
level lapse rates have limited the amount of instability to work
with (MUCAPE 500 J/kg or less) though this combined with
effective shear of 35-45kt south of I-80 have allowed for a few
isolated elevated non-severe storms to develop early this
morning. If a more persistent updraft can become established
some small hail can't be ruled out prior to daybreak east of
I-55 and south of I-80. The broader northeast motion of the
showers suggest rain will continue across much of the area
through daybreak and then gradually decrease in coverage from
west to east through mid-late morning.
Highest rainfall rates earlier this morning were confined to a
pencil thin line extending from western Livingston county,
through Joliet and toward O'Hare where ponding on roadways and
poor drainage areas may linger through daybreak due to how much
rain fell over the past 30 hours in the same areas. The
localized nature of the highest amounts will limit the potential
for broader flooding issues this morning.
A few spotty showers and maybe even an isolated storm or two
(20% chance) may develop later in the morning and into the
afternoon along the surface cold front as it moves through.
Strong to severe weather is not anticipated. Temperatures today
will warm into the upper 60s to around 70 with breezy southwest
winds. Heading into tonight surface high pressure settles over
the region ushering in a less humid day on Tuesday with clear
skies and warm temperatures in the 70s. An afternoon lake breeze
may limit warming and cool down temperatures near the
lakeshore.
Petr
Tuesday Night through Sunday:
Tuesday afternoon, an upper-level shortwave trough will trek into
the northern Plains/Upper Midwest and ignite convection in/near the
central Missouri River Valley. This convection is likely to
consolidate into a line or broken arc and track towards northern
Illinois Tuesday night, but will likely start to fall apart as it
approaches our forecast area as it loses some forcing support and
outruns the better instability to our west. Nevertheless, most
available guidance has this activity surviving long enough to
produce measurable rainfall and perhaps a few lightning strikes in
our CWA, so will continue to carry chance PoPs and slight chance
thunder probabilities that are focused primarily in our western
counties for the Tuesday night time frame. Assuming that it makes it
here, this activity should disperse no later than mid-morning on
Wednesday. Wednesday is otherwise shaping up to be a dry and mild
first day of May with highs currently forecasted to be in the mid-
upper 70s across most of the area. There are signs that a backdoor
cold front could make a push inland off of the lake late in the day,
but this may come too late to have an appreciable effect on the
day's high temperatures near the lakeshore.
Additional periods of showers and thunderstorms appear likely in the
Wednesday night through Friday time frame as a deeper upper-level
trough swings into the Upper Midwest. An initial bout of warm air
advection-driven convection may be seen Wednesday night into early
Thursday. While some spread still remains in ensemble guidance, this
precipitation is favored to lift north of the area by Thursday
afternoon in tandem with a surface warm front, which would leave our
forecast area in the breezy warm sector of a 1000-1004 mb low
pressure system passing to our northwest. If this does indeed occur,
then much of our forecast area should see temperatures climb into
the upper 70s to mid 80s Thursday afternoon. However, if the warm
front doesn't lift as far north as presently expected, then
locations that remain north of this frontal boundary on Thursday
will see cooler temperatures than presently advertised in our
gridded forecast database.
In either scenario, the low pressure system's cold front will
eventually track through the area Thursday night into Friday,
bringing an additional wave of showers and storms with it. We will
need to monitor the potential for hydrologic concerns during this
time frame given the recent rainfall and that precipitable water
values near or in excess of 1.5" (near-record values for this time
of year here, per DVN and ILX sounding climatology) are progged to
be drawn northward out ahead of the cold front, but it's still too
early to have much confidence in that with a few questions still
remaining about the track and overall evolution of the low pressure
system. In the wake of the cold frontal passage, temperatures are
favored to return closer to normal going into the weekend before
another warm-up appears to be on the horizon going into next
week.
Ogorek
&&
.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 645 AM CDT Mon Apr 29 2024
Key Messages:
- Widespread rain ending this morning; spotty showers possible
into this afternoon.
- MVFR ceilings probable for a few hours this morning into the
early afternoon.
Steady rainfall should come to an end at the Chicago metro
terminals by 13Z (or in GYY's case, 14Z). Until then, MVFR
visibility may be observed. Additional showers are expected to
develop in the area this morning and continue into this
afternoon, but their coverage should be much more isolated, and
they are unlikely to meaningfully reduce visibility.
MVFR ceilings are being observed in eastern Iowa and northwest
Illinois at press time, and these are expected to make a push
towards the terminals this morning. These ceilings should lift
to VFR with time once diurnal mixing commences, but a period of
MVFR ceilings at all 5 of our TAF sites appears probable for a
few hours prior to that.
Lastly, southwesterly winds will become breezy once again after
the early morning rain departs. Gusts are not expected to be as
strong as they have been the past two days, with peak gusts
this afternoon likely to be somewhere around 25 kts. Winds will
then turn westerly and subside this evening behind the passage
of a cold front.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Hazardous weather outlook, Apr 29, 3:06 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
406 AM CDT Mon Apr 29 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-300915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
406 AM CDT Mon Apr 29 2024 /506 AM EDT Mon Apr 29 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
DISCUSSION...
Showers with embedded thunderstorms will continue early this
morning mainly east of Interstate 55 and may produce gusty winds
and small hail prior to daybreak. Additional spotty thunderstorms
may develop this afternoon east of Interstate 57. Severe weather
is not expected.
Locally heavy rainfall may result in ponding in poor drainage
areas this morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday night through Wednesday...
Limited Thunderstorm and Flooding Risk.
Thursday...
Elevated Thunderstorm and Flooding Risk.
Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 mph.
LMZ740>745-300915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
406 AM CDT Mon Apr 29 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday...
Limited Thunderstorm Risk.
Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Petr
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Local storm report, Apr 29, 5:33 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
633 AM CDT Mon Apr 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM Flood 2 NNW Frankfort Square 41.54N 87.81W
04/29/2024 Will IL Emergency Mngr
On 191st Street just east of 80th Avenue in
Tinley Park, water covering road made it
barely passable in spots.
&&Local storm report, Apr 29, 5:59 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Chicago IL
659 AM CDT Mon Apr 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Flood Rutland 40.98N 89.04W
04/28/2024 La Salle IL Public
Delayed report. Multiple rural roads were
closed in the Rutland area due to flooding.
The flooding occurred mainly on roads near
creeks and at dips in the roads. Fields were
also flooded in the area.
&&Flood, Will
- When
- April 29, 6:00 AM CST to 11:00 AM CST
- Where
- Will County, 0.74 mi SW of Tinley Park to 0.56 mi SW of Tinley Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.544, -87.812
On 191st Street just east of 80th Avenue in Tinley Park, water covering the road made it barely passable in spots.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 29, 20241 death · 2 injured · 1 event
- Debris Flows and Flooding in Puerto Rico, April 29, 2024$34,000 · 5 events
- Dense Fog in Illinois, April 29 to 30, 202418 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202459 kt wind · 11 events
- Dense Fog in Missouri, April 29 to 30, 202411 events
- Dense Fog in New Jersey, April 29, 20245 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 20245 events
- High Wind in Idaho, April 29, 202457 kt wind · 4 events
- Hail in Oklahoma, April 29, 20241.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202454 kt wind · 3 events
- High Wind in California, April 29 to 30, 202456 kt wind · 3 events
- Dense Fog in Pennsylvania, April 29, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173093.